My question is re bile salt diarrhea after GB surgery. I've searched the net over and I can not find an answer to this question so if anyone knows the answer, I would appreciate a response!
Can bile salt diarrhea start up anytime after surgery, say 4-5 years later? Also, is bile salt diarrhea always yellow? What about light brown? My husband has his gb removed in 2001 and granted, he has always had fatty food run right through him since the surgery. He has bouts of diarrhea that are very characteristic of bile salt diarrhea. In 2004-2005 he has this for most of the year. It will get better...he will have mixed stools with a more loose stool. Lately he has started up with the watery stools right after he eats, sometimes not hardly able to make it to the living room to the bathroom on time. He went on the BRAT diet and it got better instantly. His bowel habits did change after gb surgery. CT Scan and blood work were normal..Doctor says it's IBS. Does bile salt diarrhea come and go? Thanks for the help!!
The same thing has been happening to me. I had mine removed in 2001 and had the same D problem. It went away for a while with some intermittent episodes but since last year I am plagued by it. I saw a dr today asking him for Welchol which I read helps, but he wants to talk to a GI dr before prescribing. Also I talked to a GI dr who is a relative and he is skeptical about bile being the cause. He said it would not come and go, but asked me to do an elimanation of certain foods to see if it helps. I too was thinking of the brat diet to try. If anyone can post a reply please do...
I had my gb out in 2008 and have had this type of diarrhea off and on (stress can really cause problems!). Something that has helped me is taking just one Benefibre tablet a day (if I take anymore I get bad cramps). You can either take the chewable tablet or mix the powder into a glass of water - it dissolves completely and you can't taste it. Watch out for foods with a lot of butter (I love pilaf but the melted butter in it causes problems). Try taking an acidopholous capsule after a meal each day - it helps build up good bacteria in your intestines. I think because gallbladders are usually removed via same-day surgery, and we're up and about the next day, we tend to forget that we've lost a vital part of our body's digestive equipment. The bile builds up and no longer gets absorbed by a gb so it begins to affect our intestines.
After numerous testing ruling out other causes, I have been diagnosed with this - even though I have never had my gall bladder removed.
The diarrhea can be any color - it does not need to be only yellow. I had first started with Questran - which I did not like due to the fact it is a drink and having to drink it twice daily. Plus, I am allergic to citrus fruits and the Questran has citric acid (orange flavor). I switched to Welchol which I like much better. I have been taking two pills a day - but for whatever reason, this week I have been plagued with diarrhea and waking up very early in the A.M. (around 2 a.m.) to have to go to the bathroom. So even though the medicine does work, there will be times when other variables can make it not work the way it should. Sometimes keeping a food diary to see what the causes are for this helps. I know I have had IBS and now I have this - so I have to be doubly aware of things I should avoid.